Jump to content

Recommended Posts

So I have a new symptom...lucky me! In the last week I've noticed that I am losing gobs of hair when washing it and combing it out post-shower in the evenings. Now, I have very fine hair and not much of it, so this is really concerning to me.

I'm guessing it may be a side effect of one of the meds I'm on. (I take 60 mg of Mestinon 3x a day, and 2 mg of Klonopin each night before bed.)

My question for all of you is, this: have any of you experienced similar hair loss symptoms? And if you have, have you been able to chalk it up to anything in particular?

(Also, for what it's worth, it's not a thyroid issue as I just underwent extensive thyroid testing and everything came back well within normal limits.)

Thanks, as always, for any insight any of you may be able to provide!

Jen

Link to post
Share on other sites

I have had this symptom multiple times since onset. I'm not sure but think it was after being on fludrocortisone and prednisone. So I'll use caution if another steroid is prescribed for me.

Funny- I'm on both Mestinon and Clonazepam - no prob for me w either but I bet you are right. You could trial stopping each to see if it helps. It took me about 2-3 wks to notice improvement after it stopped. During the summer I had lost more than half my head of hair. Thank goodness I had a lot. At that time my hairdresser was in shock. I caught her eyes welling up and I knew it was bad. It has started to grow back now.

Link to post
Share on other sites

Thanks, ladies, for your input. I have an appointment with my neurologist on the 23rd so I'll definitely be bringing it up then.

It does make me feel better to know yours improved, Kelly, after a few weeks. I figure I'll see what the doctor says and if he wants to look at reducing either of the meds/trying something else.

It's always something with this silly syndrome, isn't it?! ;-)

-Jen

Link to post
Share on other sites

This has been happening to me with varying severity for years. I was always told it was just stress. Sometimes I'll run my fingers through my hair gently, just to neaten it, and wind up with a handful of hair. I haven't noticed my hair thinning at all, though I've always been cursed (or so I see it when I'm trying to straighten it or brush it through) with really thick hair.

Link to post
Share on other sites

Jen,

Just another thing we have in common. I have been losing hair for the past year with this sillly syndrome. When I am in the shower, and when brushing it, I have really noticed it. For a while I was worrying I would become bald! I have fine hair, but used to have a lot of it. Good thing, I guess.

I am not sure if its part of dysautonomia, part of body just being under stress, medication, or part of vitamin deficiency. I have had low d and b12. I had to take large doses of vit d a while ago and I am getting monthly b12 shots, I still am losing hair but I think it is not as bad as before. I actually had a bout a week recently where it seemed like it had slowed down, but it started up again.

Oh, and I have begun to get a LOT of gray hair. A friend of mine is a hairdresser and she said when your body is under stress (physical or emotional) this happens. But I thought of one good thing, if I am having grey roots showing up so soon after coloring, it must mean I am having a lot of new hair growth, because your roots may fade in color but don't go back to gray :D ! So I lose a lot and grow a lot!

Link to post
Share on other sites

I so wish my hair were thick! I have always had very fine hair and very little of it. So I really worry that this is going to become noticeable sooner rather than later.

I have begun B and D vitamins in the last month on the advice of my holistic doctor, who's working with my neurologist and his findings. I've noticed the neuropathy got a bit better when I started the b vitamin (called MetanX). But nothing seems to he helping my poor hair...yet!

Link to post
Share on other sites

oh my, I am quite surprised to see all of you have this going on! I was just saying t my fiance right after I got doing brushing my mess of hair, that it seems to be falling out at alarming rates. I have to clean my hairbrush after every use. Maybe its the florinef, that seems to be the only one I have in common that would possiably do this, unless its a nutrional defiency. My b vits are all normal but I havent had my D checked. Fortuantly I have thick hair but I do notice a difference when I put iit in a pony tail. I ve also noticed its extremely dry, no matter how much hair serum I put on.

Link to post
Share on other sites

I have been noticing this lately too! my shedding in the shower has gotten much more noticeable in the past few weeks. I was chalking it up to stress. I have very thick hair and it still feels thick, but I wonder if it might be a vitamin d deficiency because I've also been noticing vertical ridges on my fingernails that are much more pronounced than usual.

As for the clonazapam, I've been on that since I was 17 so...8ish years on the stuff without any problems, and I have been on my current dosage since Sept and only have just noticed the shedding in the past month/month and a half so I don't think that its the klonopin but it affects everyone differently.

Link to post
Share on other sites

Mine also feels very dry. Heck everything feels dry...and even more so than usual at this time of year (which I expect tosome degree since I live in a cold climate where we're dealing with dry heat).

I'm really hoping it's not the Klonopin since the stuff has been a godsend to me...I've actually slept decently almost every night since going on it (as it controls my adrenaline surges).

Really makes me wonder if it's not a general dysautonomia thing!

Link to post
Share on other sites

I agree with Naomi. I lost a ton of hair when I first got sick, long before I got a diagnosis or started any meds. Over the past 3.5 years of illness, I've noticed that every time my symptoms flare, I also seem to lose a lot more hair. Seems like it's either related to the illness itself, or to the stress on the body from being ill like others have suggested.

Link to post
Share on other sites

YES it is a very common thing with dysautonomia. I'm not taking either of those medications, so I'm not sure it they are making it worse. My hair has gotten so much drier, breaks off and falls out! -I started taking Biotin vitamins, and Prenatal vitamins. The second day of taking them I noticed that I was not brushing out as much and I can now take a shower without the drain getting plugged up with hair! Lol

Link to post
Share on other sites

Wow! I'm so fascinated by this! Who knew dysautonomia caused hair loss as well?! It's crazy, but once again, I feel better knowing I'm not alone. I think I may start taking some biotin depending on what my doc says in a couple weeks. Can't see where it would hurt, but it never hurts to be sure.

P.S. I am having to unclog the shower every day too! Yikes!

Link to post
Share on other sites

Oh, that is a good point! I have been on biotin for months now. Interestingly enough I had a complex nutritional panel done 3 months after taking a pretty high daily dose of biotin. It showed I was deficient in 8 essential nutrients including Biotin! So I have continued on Biotin since. I wonder if something about our condition also causes malabsorbtion of Biotin for some reason.

Link to post
Share on other sites

There must be a variety of factors for each of us that causes hair loss. I can't imagine why medication changes wouldn't be a huge factor. I started noticing my once thick hair was thinning about 3 years ago and then when I went off birth control 2 years ago I lost my hair by the handful. That's also when the POTS really started. I have been losing hair intermittently ever since. My hair is noticeably thinner and you can see my scalp through my hair, which is incredibly depressing as a 32 yr old woman. I am still mourning it but I am also learning how to accept it. My hair was my security blanket and now I wear it short. I have just started accepting that it is part of my new identity and new body since the dysautonomia.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...